Expert Perspectives on a 77-Year-Old Man With Relapsed Chronic Lymphocytic Leukemia - Episode 5

Management of Idelalisib Associated Diarrhea

Andrew Zelenetz, MD, offers tips for management of idelalisib-associated diarrhea during treatment for chronic lymphocytic leukemia.

Andrew Zelenetz, MD:I just want to come back specifically to the management of idelalisib-associated diarrhea because this frequently frightens people from using the drug. It’s a highly effective drug. I have many patients from the original trial still receiving the drug and doing very well. They’ve been on the drug for more than 5 years. It’s important to recognize the diarrhea in particular. First, patients need to be warned. They need to call you as soon as they see an increased risk of diarrhea. I recommend holding the drug and starting budesonide. The dosage is 9 mg a day. You administer budesonide until you’re back to grade 0 or grade 1 diarrhea.

Then you can restart idelalisib. I typically will restart and use a maintenance dosage of budesonide of 3mg a day. Patients who’ve had grade 2 or grade 3 diarrhea often will present dehydrated and will need admission to the hospital. For those patients, I find that treatment with prednisone or methylprednisolone, [administering] intravenously, is more effective at getting rapid control over the diarrhea. Once that grade 3, 2 diarrhea is reduced, patients can be transitioned to budesonide and discharged from the hospital. It’s important to recognize and to be proactive in the management. If you are, you’re very likely to be able to keep patients on the drug for a much longer period of time. Patients who develop severe diarrhea frequently don’t want to go back on the drug. You want to catch the adverse effect early and manage it.

This transcript has been edited for clarity.

Case: A 77-Year-Old Man With Chronic Lymphocytic Leukemia

Initial Presentation

  • A 77-year-old man presented to urgent care reporting worsening fatigue accompanied by persistent, unexplained fevers and night sweats over the past few weeks and unintentional 12-lb weight loss over the past 6 months
  • PMH: HTN, medically controlled; BPH; OA in spine and hips
  • PE: palpable cervical, axillary, and right-sided inguinal lymphadenopathy
     

Clinical Workup

  • Labs: WBC 49,000, lymphocyte 74%, ANC 3700/mm3, Hb 9.2 g/dL, PLT 90 x 109/L, LDH 240 U/L, B2M 4.1 mg/L
  • FC: CD 5+, CD23+, CD20+ monoclonal B-cell population; confirmed diagnosis of CLL

Hem/Onc Workup

  • Mutation testing: IGHV unmutated; FISH: positive for del(11q)
  • Rai stage IV; Binet stage C
  • ECOG PS 1
     

Treatment

  • Started on treatment with ibrutinib 420 mg PO QD; his symptoms improved and he achieved partial response
  • 3 months into treatment he returned to urgent care reporting SOB, pain in his chest, confusion, and anxiety; he was convinced he was having a heart attack
    • Work-up revealed treatment-related atrial fibrillation
    • Situation was explained to the patient and he was offered medication and monitoring but preferred to change to a different medication out of concern for this happening again or worsening
    • Labs were repeated
  • Treatment was initiated with idelalisib 150 mg PO BID + rituximab